MAUDE Adverse Event Report: STRYKER GMBH 2.3 M VARIAX HAND LOCK Z-PLATE,NARROW,13HOLES; PLATE, FIXATION, BONE

STRYKER GMBH 2.3 M VARIAX HAND LOCK Z-PLATE,NARROW,13HOLES; PLATE, FIXATION, BONE
Catalog Number 57-15379S
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Catalog number is unknown at this time.The device was reported as an unknown gamma pin.If additional information becomes available it will be provided on a supplemental report.
 
Event or Problem Description
The variax plate was implanted for metacarpal bone at (b)(6) 2018.The plate was broken at (b)(6) 2018.The patient had no external factors such as falling.Plans to remove and replace the plate in the future.
 
Additional Manufacturer Narrative
The reported event that 2.3 m variax hand lock z-plate,narrow,13holes was alleged of 'implant breakage after surgery' could be confirmed.Based on investigation, the root cause was attributed to be patient related.The failure was caused due to possible overload which resulted in the plate breakage.The device inspection revealed the following: the returned 2.3 m variax hand lock z-plate,nar,13 holes is indeed fractured as reported.The close up views, done by the microscope of both returned parts, indicating though that the surfaces are homogenous which again indicates conformity to the given specification.The microscopic investigation revealed that the plate broke in low cycle fatigue mode by exceeding the material strength after a few cycles under partially very high forces (possible overload patient related).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
The variax plate was implanted for metacarpal bone at 2018/7/17.The plate was broken at 2018/8/24.The patient had no external factors such as falling.Plans to remove and replace the plate in the future.

Brand Name
2.3 M VARIAX HAND LOCK Z-PLATE,NARROW,13HOLES
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7899067
Report Number0008031020-2018-00621
Device Sequence Number1312073
Product Code HRS
UDI-Device Identifier04546540542311
UDI-Public04546540542311
Combination Product (Y/N)N
PMA/510(K) Number
K062498
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/26/2023
Device Catalogue Number57-15379S
Device Lot Number1000297319
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/17/2018
Initial Date Received by Manufacturer 08/27/2018
Supplement Date Received by Manufacturer10/08/2018
Initial Report FDA Received Date09/21/2018
Supplement Report FDA Received Date11/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;